Flood, Morgan
- When
- January 5, 9:30 AM EST to January 8, 5:00 AM EST
- Where
- Morgan forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.550, -81.933
Separate waves of rain moved along a strong west to east frontal zone in the Ohio Valley, from late on the 3rd into the early morning hours of the 8th. To the south of the boundary, dew points were in the 50 to 55 degree range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Separate waves of rain moved along a strong west to east frontal zone in the Ohio Valley, from late on the 3rd into the early morning hours of the 8th. To the south of the boundary, dew points were in the 50 to 55 degree range. The heaviest rain amounts were from Perry County on north and east into eastern Ohio and western Pennsylvania. Preliminary 5 day totals were 5.2 inches for New Lexington, 4.6 inches at McConnelsville, 4.5 inches at Nelsonville, 4.2 inches at McArthur and Beverly, 3.4 inches at Athens, and 2.9 inches at Marietta. Small stream flooding started during the morning hours on the 5th, across Perry, Athens, Morgan, Vinton, and Washington Counties. Some of the flooded streams included Jonathan Creek in northern Perry County, plus Monday and Sunday Creeks in southern Perry County and northern Athens County. Sunday Creek crested at 15.8 feet on the 6th at Glouster, and near 23 feet at Millfield. On Monday Creek, the gauge at Doanville crested at 19.1 feet on the 6th. In Perry County, 9 families were evacuated. The small stream flooding across Vinton County was limited to flooded roads. Significant river flooding occurred on the Muskingum, the Hocking, and the Ohio River. The crest on the Hocking River at Athens was 23.7 feet around 1100E on the 7th. This was the highest level since the 24.65 feet observed on the 25th of May in 1968. It was the highest stage since the river was rechanneled in 1972. The crest level was also the 5th highest on record for Athens. Communities such as Nelsonville and Chauncey were flooded. The lowest and most vulnerable sections of Chauncey had water inside dwellings and other buildings. In Athens, the storm drainage system backup into the business area along East State Street. Some homes on Blick Avenue were flooded. West Union Street was also flooded and closed. Elsewhere in Athens County, the high water along the Ohio River affected Hockingport. All total, about 73 homes in Athens County had minor damage, 56 homes had major damage, and 11 homes were destroyed. About a dozen businesses applied for disaster loans.In McConnelsville of Morgan County, the Muskingum River crested at 13.45 feet around 1400E on the 6th. This was the highest level since the 13.8 feet seen back in March 1964. Water rescues were performed by the Ohio Department of Natural Resources and the county sheriff department. An 85 year old woman was rescued from her flooded mobile home along the Muskingum River on the 6th. She did not want to evacuate earlier and had her pets inside. When finally rescued, she was sitting on a chair, with water almost up to her knees. Her feet were swollen. She never recovered from the hypothermia, and died several days later. A second crest would occur less than a week later, from additional rain and dam releases. See the 12th for details. In Morgan County, around 142 homes had minor damage. One furniture store in McConnelsville had flood waters inside. In Washington County, small stream and river damage was less severe than in September 2004. The Ohio River crested at 41.0 feet at Marietta 2SW during the predawn hours of the 8th. The crest was 42.4 feet the previous September. Flood stage is 34 feet. Downtown Marietta streets and businesses were still flooded, but sandbags protected most 1st floors. Further down the Ohio River, Racine Lock and Dam crested at 48.9 feet. The crest at Pomeroy was 50.5 feet around 0000E on the 9th. Flood stage is 46 feet at Pomeroy. Back in September 2004 the crest was 51.2 feet. Water still got into businesses. All total, Meigs County had 17 homes with minor damage, 2 homes with major damage, and 3 homes destroyed. Five businesses had major damage and 1 business was destroyed. The crest near Gallipolis, at the RC Byrd Lock and Dam was 50.3 feet around 1400E on the 9th. This was just over the 50 foot flood stage. For the Chesapeake to South Point reach of the river, the Huntington gauge crested at 51.8 feet during the evening hours of the 9th. This was about 6 inches higher than in September 2004. Flood stage at Huntington is 50 feet. Around 0845E on the 6th, just north of the Belleville Lock and Dam, the tugboat Jon Strong was heading up the Ohio River. After passing through the lock chamber, 9 of the 12 barges came loose in the strong currents. Three of barges sank under the gates of the dam, while 3 others were forced up against the dam pier houses. Three other barges went through the structure and were recovered downstream. Salvage crews did not remove all the damaged barges until the last day of the month. Since the gates could not be closed, the pool above Belleville Lock and Dam dropped 10 to 15 feet below normal. River traffic was suspended on the 19th. River bank slippage occurred around Hockingport during the unusually low levels late in the month. This caused damage to roads and a few homes. Water levels returned toward normal in early February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 5, 6:40 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
640 AM EST WED JAN 5 2005
.AVIATION...
SITUATION HAS NOT CHANGE MUCH SINCE THE 6Z ISSUANCE. THINGS HAVE
BROKEN OUT MORE IN THE SOUTHERN SITES SOUTH OF THE FRONT THAN
EXPECTED...BUT WITH MORE WAVES OF LOW PRESSURE MOVING ALONG THE
FRONT...CEILINGS WILL PROBABLY BOUNCE SOME WITH THE PASSAGE OF THE
WAVES AS THE SHOWERS SOUTH OF THE FRONT JUST CLIP THE SITES. NORTH
OF THE FRONT...THE LOW LIFR CONDITIONS WILL PERSIST FOR MOST OF THE
DAY...WITH PERIODS OF RAIN AND VISIBILITIES IN THE MVFR TO IFR
RANGE.
FOR TONIGHT...THE FRONT SHOULD MOVE NORTH OF THE REGION. THIS
SHOULD ALLOW THE CEILINGS TO CLIMB TO MVFR IN THE NORTH AND VFR IN
THE SOUTH. THE WINDS WILL BE GUSTY OUT OF THE SOUTHWEST
OVERNIGHT...THANKS IN PART TO A 60 KT JET AT 850 MB.. THE COLD
FRONT SHOULD ARRIVE NEAR HTS AROUND 12Z THURSDAY.
&&
.PREVIOUS DISCUSSION... (ISSUED 415 AM EST WED JAN 5 2005)
SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
THE ETA MODEL CONTINUES TO HAVE A GOOD HANDLE ON THE MOVEMENT OF THE
FRONT ALONG WITH HANDLING THE WEAK IMPULSES MOVING ALONG THE FRONT.
AT THIS POINT...SEE LITTLE REASON TO DEVIATE MUCH FROM IT.
THE FRONT IS CURRENTLY STALLED ACROSS THE NRN PORTION OF WV FROM
JUST SOUTH OF CKB TO NEAR JACKSON OHIO. THE MAIN RAIN SHIELD
CONTINUES TO SLIDE NORTH ACROSS THE REGION WITH A GOOD TRAIN OF RAIN
NORTH OF THE FRONT...GENERALLY ALONG THE 925 MB FRONT. THIS TRAIN
OF RAIN LOOKS AS IF IT WILL LAST MOST OF THE DAY BEFORE BEGINNING TO
LIFT NORTH OF THE AREA THIS EVENING AS THE A STRONG SURFACE LOW
DEVELOPS ALONG THE FRONT WITH THE SHORTWAVE ENERGY THAT IS CURRENTLY
EJECTING OUT OF THE WESTERN TROUGH OVER SOUTHERN NM. AS THAT WAVE
DEVELOPS...THE LOW LEVEL FLOW AHEAD OF THE SYSTEM WILL INCREASE TO
50 TO 60 KTS...WHICH WILL ONLY SERVE TO ENHANCE THE ISENTROPIC LIFT
NORTH OF THE FRONT. BUT IN PUSHING THE FRONT NORTH OF THE
REGION...THE MAIN RAIN SHIELD SHOULD ALSO MOVE NORTH OF THE AREA.
THE COLD FRONT WITH THIS SYSTEM WILL THEN BEGIN TO APPROACH THE
REGION TOWARD DAWN...PERHAPS NEARING THE OHIO RIVER AROUND
12Z...ALTHOUGH THE 6Z MODEL RUN OF THE ETA IS SLOWER WITH THE COLD
FRONT.
HAVE MADE ONLY MINOR ADJUSTMENTS TO THE POPS FIELDS FOR TODAY AND
TONIGHT...BUT THERE MAY BE A VERY TIGHT GRADIENT BETWEEN RAIN/NO
RAIN AS THE CURRENT RADAR IMAGERY IS DEPICTING. HAVE TRIED TO SHOW
THIS AS HAVE CAT POPS ACROSS THE EXTREME NORTH WITH DRY CONDITIONS
IN THE EXTREME SOUTH. FOR TONIGHT...HAVE BROUGHT THE HIGHER POPS
BACK IN AFTER 06Z WITH THE APPROACHING FRONT. THE SHOWERS WITH THE
FRONT MAY END UP WELL OUT AHEAD OF THE FRONT CONSIDERING THE INFLOW
THAT IS ANTICIPATED AHEAD OF IT.
FOR TEMPERATURES HAVE HELD TIGHT WITH PREVIOUS FORECAST AS THERE
WILL AGAIN BE A SHARP GRADIENT BASED ON THE FRONTAL POSITION. SOUTH
OF THE FRONT COULD SEE A GOOD WARM UP CONSIDERING THAT THE CEILINGS
ARE CURRENTLY LIFTING VERY DRAMATICALLY SOUTH OF THE FRONT. THIS
COULD PUSH READINGS MUCH CLOSER TO THE MET GUIDANCE. FOLLOWED A
SIMILAR TRAIN FOR LOWS TONIGHT GOING WITH THE MET NUMBERS AGAIN AS
THE MAV IS TOO COOL. THE MET NUMBERS MAY NOT EVEN BE WARM ENOUGH
CONSIDERING HOW TEMPERATURES HAVE BEHAVED THE LAST FEW NIGHT AND
WITH NO FRONTAL PASSAGE EXPECTED BY MORNING...THE MILD AIR AND
HIGHER DEW POINTS WILL REMAIN IN PLACE.
FOR NOW WILL LEAVE THE FLOOD WATCH AS IS. RAINFALL AMOUNTS SO FAR
IN THE LAST 24 HOURS HAVE BEEN AROUND A HALF TO 3/4 OF AN INCH.
THIS LOOKS TO BE GOOD PRIMER AND WITH THE TRAIN OF RAIN THAT IS
COMING...AND ADDITIONAL 1 INCH IS POSSIBLE TODAY.
LONG TERM (THURSDAY THROUGH TUESDAY)...
COLD FRONT FINALLY SWEEPS THROUGH ON THURSDAY...BRINGING MUCH COLDER
AIR. WILL LOWER TEMPERATURES FOR THURSDAY NIGHT BASED ON 850 MB
TEMPERATURES AND NEW MOS GUIDANCE. MAJOR DIFFERENCES BETWEEN ETA AND
AVN FOR NEXT SYSTEM ON FRIDAY NIGHT AND SATURDAY. ETA IS WEAKER
WHILE AVN SPINS UP A MUCH STRONGER SURFACE LOW. ENERGY COMES FROM
LOW OFF THE CALIFORNIA COAST WHERE INITIALIZATION DATA IS
SPARSE...SO CONFIDENCE IS LOW. WILL LOWER TEMPERATURES A BIT BASED
ON 850 MB TEMPERATURES AND SURFACE PATTERNS.
HYDROLOGY...
THE CURRENT FLOOD WATCH WILL CONTINUE AS IS FOR NOW. THE MAIN TRAIN
OF RAIN EXTENDS ALL THE WAY BACK INTO OKLAHOMA AND TEXAS JUST NORTH
OF THE SURFACE FRONTAL BOUNDARY. RAINFALL AMOUNTS IN THE LAST 24
HOURS HAVE BEEN AROUND A HALF TO 3/4 OF AN INCH AND WHEN COMBINED
WITH RAIN ON MONDAY HAS PUSHED 2 DAY TOTALS TO AROUND 1 TO 1.5
INCHES. AN ADDITIONAL 1 TO 1. 5 INCHES IS POSSIBLE TODAY AND
TONIGHT ACROSS THE WATCH AREA...AS SEVERAL WAVES OF LOW PRESSURE
MOVE EASTWARD ALONG THE FRONT. TONIGHT...THE LAST WAVE AND
STRONGEST WILL PUSH THE FRONT NORTH OF THE REGION...BUT THE MORE
SHOWERS WILL RETURN AS THE COLD FRONT BEGINS TO SWING INTO THE
REGION.
THE RIVER FLOOD WARNING FOR MCCONNELSVILLE CONTINUE FOR TODAY. ITS
LEVEL ACTUALLY FELL SOME TUESDAY AFTERNOON AND HAS STEADIED AROUND
9.3 FEET IN THE LAST FEW HOURS. BUT NOW THAT THE STEADY RAIN HAS
REACHED THE AREA...EXPECT THE LEVELS TO BEGIN RISING IN THE NEXT FEW
HOURS. WE WILL ALSO BE WATCH THE HOCKING RIVER AT ATHENS AS THE
TRAIN OF RAIN IS SETTING UP OVER THE HEAD WATERS OF THE HOCKING.
ATHENS IS CURRENTLY 5 FEET BELOW FLOOD...BUT WITH THE AMOUNT OF RAIN
THAT IS COMING AND THE RUN OFF EXPECTED...ATHENS MAY END UP GOING
INTO FLOOD AS WELL.
PREVIOUS DISCUSSION... (ISSUED 1242 AM EST WED JAN 5 2005)
AVIATION...
THE STATIONARY FRONTAL BOUNDARY CONTINUES TO RESIDE ACROSS NRN WV
SOUTH OF PKB AND CKB BUT NORTH OF HTS AND EKN. SOUTH OF THE
FRONT...LOW CEILINGS CONTINUE...BUT AS THE PRECIPITATION SHIELD IS
LIFTING NORTH...THE CEILINGS SHOULD IMPROVE AS THE NIGHT WEARS ON.
THE CEILING AT JKL HAS LIFTED INTO THE VFR RANGE IN THE LAST SEVERAL
HOURS. NOT SURE THAT THE CEILING WILL LIFT THAT MUCH THIS FAR NORTH
BUT COULD SEE CONDITIONS CLIMB BACK UP TO ABOVE 2000 FT AT HTS AND
BKW BEFORE THE NIGHT IS OVER. NORTH OF THE FRONT...THE CEILINGS
WILL REMAIN IN THE IFR TO LIFR RANGE. SEVERAL WAVE OF PRECIPITATION
CAN BE EXPECT NEAR PKB TONIGHT WHICH WILL KEEP CONDITIONS VERY POOR.
THE FRONT SHOULD BEGIN TO MOVE BACK NORTH SLOWLY TOMORROW WITH
IMPROVING CONDITIONS EXPECTED TO MOVE NORTH AS WELL. BY
EVENING...THINKING IS THAT THE LOW CLOUDS WILL BREAK FROM HTS TO AS
FAR NORTH AS EKN WITH CEILINGS RISING ABOVE 3000 FT AND VISIBILITIES
IMPROVING AS WELL AS THE 850 MB WINDS INCREASE TO AROUND 50 KTS BY
EVENING. THIS SHOULD GET THE MIXING GO AND LIFT THE CLOUD HEIGHTS.
UP NORTH IT IS A LITTLE MORE TRICKY AS THE FRONT WILL STILL BE CLOSE
BY SO THE IMPROVEMENT AT PKB MAY BE MORE TO GO FROM IFR CONDITIONS
TO MVFR.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ007-WVZ008-WVZ009-WVZ010-WVZ011 FROM 6 AM
WEDNESDAY UNTIL 8 PM THURSDAY.
OH...FLOOD WATCH FOR OHZ066-OHZ067-OHZ075-OHZ076-OHZ084-OHZ085-
OHZ086 FROM 6 AM WEDNESDAY UNTIL 8 PM THURSDAY.
KY...NONE.
VA...NONE.
&&
AVIATION...ESSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 451 AM EST WED JAN 5 2005 OHZ066-067-075-076-084-085-WVZ007>011-061000- ATHENS OH-JACKSON WV-MASON WV-MEIGS OH-MORGAN OH-PERRY OH- PLEASANTS WV-TYLER WV-VINTON OH-WASHINGTON OH-WOOD WV- 451 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... ...A FLOOD WATCH REMAINS IN EFFECT UNTIL 800 PM EST THURSDAY EVENING... A STALLED FRONTAL BOUNDARY ACROSS NORTHERN WEST VIRGINIA AND SOUTHERN OHIO HAS BECOME A FOCUSING MECHANISM FOR STEADY RAINFALL ACROSS THE REGION. RAINFALL AMOUNTS OVER THE LAST TWO DAYS HAVE SERVED TO PRIME THE REGION BY SATURATING THE GROUND. WITH THE GROUND SATURATED...THE MAJORITY OF THE ADDITIONAL RAIN WILL RUN OFF INTO AREA STREAMS AND RIVERS. AN ADDITIONAL 1 TO 1.5 INCHES OF RAIN ARE POSSIBLE TODAY AS WAVES OF RAIN SLIDE ACROSS THE REGION JUST TO THE NORTH OF THE FRONTAL BOUNDARY. THIS TYPE OF RAIN FALL COULD LEAD TO FLOODING. RIVERS AND LARGE STREAMS ARE ESPECIALLY AT RISK IN THIS SITUATION. PERSONS ALONG THE MUSKINGUM RIVER...HOCKING RIVER AND UPPER OHIO RIVER FROM WILLOW ISLAND DOWN TO RACINE SHOULD CONSTANTLY MONITOR CONDITIONS AND FORECASTS...AS THESE RIVERS ARE AT THE GREATEST RISK OF EXPERIENCING FLOODING DURING THIS EVENT. A FLOOD WARNING HAS ALREADY BEEN ISSUED FOR THE MUSKINGUM RIVER AT MCCONNELSVILLE. THE CURRENT FORECAST IS FOR THE RIVER TO CREST AROUND 13 FEET THURSDAY AFTERNOON. FOR MORE INFORMATION PLEASE VIEW THE LATEST FLOOD WATCH AND OR FLOOD STATEMENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013>020-024>040- 046-047-061000- BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV- GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON OH-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MCDOWELL WV- MINGO WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV- RITCHIE WV-ROANE WV-TAYLOR WV-UPSHUR WV-WAYNE WV-WEBSTER WV-WIRT WV- WYOMING WV- 451 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA... AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
8 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Vinton | 2005-01-25 | 85 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432738, 5434330, 5434471, 5432740, 5432739, 5432741, 5432742, 5432743.